Alert archive / Indiana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 33, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 29, 2021, 4:26 PM EDT for Benton County, Newton County, Indiana; Iroquois County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2021, 4:26 PM EDT (20:26 UTC)
- Expired
- Jun 29, 2021, 5:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iroquois County, IL, Benton County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 108 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:38 PM EDT | TSTM WND GST 62 | 1 Se Kentland, IN | MEASURED GUST TO 62 MPH AT KENTLAND AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WUUS53 KLOT 292026
SVRLOT
ILC075-INC007-111-292115-
/O.NEW.KLOT.SV.W.0033.210629T2026Z-210629T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
326 PM CDT Tue Jun 29 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Eastern Iroquois County in east central Illinois...
Western Benton County in northwestern Indiana...
Southern Newton County in northwestern Indiana...
* Until 415 PM CDT/515 PM EDT/.
* At 326 PM CDT/426 PM EDT/, a severe thunderstorm was located near
Earl Park, or near Kentland, moving north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fowler, Kentland, Morocco, Sheldon, Goodland, Brook, Earl Park,
Stockland, Beaverville, Donovan, Iroquois, Mount Ayr, Dunnington,
Foresman and Raub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4054 8764 4097 8766 4096 8728 4091 8728
4091 8727 4083 8727 4053 8734
TIME...MOT...LOC 2026Z 183DEG 24KT 4068 8749
HAIL...0.75IN
WIND...60MPH
$$
Petr3 follow-up statements
806
WWUS53 KLOT 292043
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
343 PM CDT Tue Jun 29 2021
ILC075-INC007-111-292115-
/O.CON.KLOT.SV.W.0033.000000T0000Z-210629T2115Z/
Iroquois IL-Benton IN-Newton IN-
343 PM CDT Tue Jun 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/515 PM EDT/ FOR NORTHEASTERN IROQUOIS...NORTHWESTERN BENTON AND
SOUTHERN NEWTON COUNTIES...
At 341 PM CDT/441 PM EDT/, a severe thunderstorm was located over
Kentland, moving north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Automated Surface Observation. At 338 PM Kentland airport
recorded a 62 mph wind gust.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kentland, Morocco, Sheldon, Goodland, Brook, Earl Park, Beaverville,
Donovan, Iroquois, Mount Ayr, Foresman and Raub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4097 8766 4096 8728 4091 8728 4091 8727
4083 8727 4067 8731 4068 8763
TIME...MOT...LOC 2041Z 186DEG 18KT 4078 8743
HAIL...0.75IN
WIND...60MPH
$$
Petr474
WWUS53 KLOT 292100
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
400 PM CDT Tue Jun 29 2021
ILC075-INC007-292108-
/O.CAN.KLOT.SV.W.0033.000000T0000Z-210629T2115Z/
Iroquois IL-Benton IN-
400 PM CDT Tue Jun 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IROQUOIS AND
NORTHWESTERN BENTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. A Severe
Thunderstorm Warning remains in effect for southern Newton County.
LAT...LON 4074 8729 4074 8746 4080 8751 4097 8747
4096 8728 4091 8728 4091 8727 4083 8727
TIME...MOT...LOC 2058Z 199DEG 23KT 4085 8737
$$
INC111-292115-
/O.CON.KLOT.SV.W.0033.000000T0000Z-210629T2115Z/
Newton IN-
400 PM CDT Tue Jun 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN NEWTON COUNTY...
At 358 PM CDT, a severe thunderstorm was located over Brook, or near
Kentland, moving north at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kentland, Morocco, Goodland, Brook, Mount Ayr and Foresman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4074 8729 4074 8746 4080 8751 4097 8747
4096 8728 4091 8728 4091 8727 4083 8727
TIME...MOT...LOC 2058Z 199DEG 23KT 4085 8737
HAIL...<.75IN
WIND...60MPH
$$
Petr657
WWUS53 KLOT 292114
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
414 PM CDT Tue Jun 29 2021
INC111-292122-
/O.EXP.KLOT.SV.W.0033.000000T0000Z-210629T2115Z/
Newton IN-
414 PM CDT Tue Jun 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NEWTON COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning is moving out of the warned
area and has weakened below severe limits. Therefore, the warning
will be allowed to expire. However gusty winds to 50 mph are still
possible with this thunderstorm.
LAT...LON 4074 8729 4074 8746 4080 8751 4097 8747
4096 8728 4091 8728 4091 8727 4083 8727
TIME...MOT...LOC 2112Z 183DEG 24KT 4094 8736
$$
PetrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:00 PM EDT, 26 minutes earlier.
Area forecast discussion, Jun 29, 4:00 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
300 PM CDT Tue Jun 29 2021
.SHORT TERM...
300 PM CDT
Through Wednesday night...
Widely scattered storms will continue to be possible across areas
south of a line from Mendota to Waukegan. This is the area in
which we have seen more insolation early this afternoon due to
more breaks in the cloud cover. This has allowed temperatures to
warm into the mid 80s amidst 70+ degree dew points, thus
supporting ample MLCAPE values in excess of 1,500 J/KG across much
of the area east of I-39 and south of I-88. Effective deep layer
remains the strongest just north and west of this area, but with
values of shear still up near 30 kt in the areas of better
instability some organized storm clusters capable of producing
localized strong wind gusts and torrential downpours will be
possible. We have already seen this with some of the storm
clusters over parts of east central IL into parts of northwestern
IN. Local instances of flash flooding will be possible with these
storms, especially in areas in which the storms train over the
same areas.
The storms should be on diminishing trend this evening, so the
threat of strong storms and very heavy rainfall will wane. For
this reason, we have opted to allow the current flash flood watch
to expire this evening. While the chances for some showers and
storms will continue tonight, it appears the threat of widespread
areas of very heavy rainfall will wane quickly this evening.
A surface cold frontal boundary will began to shift southward
into northern IL on Wednesday. This should act to keep the primary
threat of thunderstorms with heavy rain on Wednesday south of
I-80.
KJB
&&
.LONG TERM...
300 PM CDT
Thursday through Monday...
The thinking for the extended period has not changed. See below
for more info.
In the wake of a cold front Wednesday night, Thursday will be
noticeably less humid. A secondary front off Lake Michigan by early
afternoon will usher in breezy northwest winds. Widely scattered
showers and thunderstorms may develop during the afternoon hours as
a sharp upper-level wave dives south over the western Great Lakes
cooling mid-level temperatures sufficiently for some 1000+ J/kg of
MLCAPE. Thursday does not look like a washout however, and most
areas will reach the 80 degree mark except along the lakeshore where
the low to mid 70s are expected.
Friday onward through the holiday weekend look splendid! Friday will
feature below normal highs in the lower 70s followed by highs in the
low to mid 80s Saturday and Sunday. Partly sunny skies and light
winds are expected with slim to no chances for precipitation each
day. Temperatures Sunday evening look to be in the neighborhood of
the mid to upper 70s--perfect for fireworks. An early glimpse at
next week reveals a trend toward warming temperatures and a return
of chances for shower and thunderstorm.
Borchardt
&&
.AVIATION...
For the 18Z TAFs...
Aviation forecast concerns for this TAF period include:
-The potential for thunderstorms this afternoon and again tomorrow
afternoon
-A period of MVFR ceilings tomorrow morning
-A wind shift associated with a lake breeze tomorrow afternoon
Morning thunderstorms have moved on from the terminals. Additional
thunderstorm development across northern Illinois this afternoon remains
possible, but less likely now compared to previous TAF issuances
with an increasingly evident lack of a surface boundary/surface
convergence to force convective development. A mid-level
perturbation moving into northwestern Illinois might still provide
enough of a boost for a few thunderstorms to develop, and an
isolated thunderstorm or two that forms in central Illinois may
still sneak into the Chicago metro, so have opted to keep the
inherited TEMPO TSRA group for the Chicago-area terminals for now
and will re-evaluate whether to keep it or not for the 21Z AMDs.
Like this morning's storms, any thunderstorms that do make their
way near the terminals will likely feature torrential downpours
and lowered ceilings, though some gustier winds may be possible
with these as well.
A weak cold front will drop through the region overnight. No wind
shift or appreciable precipitation is anticipated with its
passage, but ceilings over the Chicago-area terminals could dip
into MVFR territory for a period of time mid-late Wednesday
morning as the front passes through. This could also happen a
little earlier during the morning at RFD, but the signal in model
guidance for this actually happening there is mixed, so did not
have enough confidence to include a period of MVFR ceilings in the
18Z RFD TAF.
Additional showers and thunderstorms will form along the cold
front tomorrow, but the main axis of precipitation looks like it
will remain south of the Chicago-area terminals, for the most
part. Nevertheless, a lake breeze is expected to develop during
the late morning/early afternoon hours tomorrow, and in addition
to shifting winds to easterly behind it, it could become a focus
for convective development. As a result, a PROB30 for ORD and
MDW has been introduced to account for any potential
thunderstorms that may ultimately form along the lake breeze.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
until 7 PM Tuesday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
PM Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 29, 1:56 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1256 PM CDT Tue Jun 29 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-301800- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1256 PM CDT Tue Jun 29 2021 /156 PM EDT Tue Jun 29 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Thunderstorm Risk...with an associated: Limited damaging wind risk...up to 60 mph. Limited Hail risk...up to quarter size. Limited Flooding Risk. DISCUSSION... Additional rounds of scattered thunderstorms with torrential downpours and gusty winds and possible hail are expected this afternoon. The highest coverage of storms is likely to be southeast of I-55. Flooding of ditches, farm fields, and roadways may occur beneath the strongest storms, especially in areas that already received heavy rainfall over the past several days. A Flash Flood Watch remains in effect for northern Illinois and northwestern Indiana through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Flooding Risk. Limited Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. High Swim Risk. Friday... High Swim Risk. .SPOTTER INFORMATION STATEMENT... Spotters will likely needed, but reports of rainfall amounts and any high winds or hail are appreciated. GENERAL STORM MOTION OF THE DAY: Moving toward the east northeast at 30 to 35 mph. LMZ740>745-301800- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1256 PM CDT Tue Jun 29 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Thunderstorm Risk...with an associated: Limited thunderstorm wind gust risk...up to 40 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Jun 29, 12:36 PM EDT, 3 hours 50 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 1136 AM CDT Tue Jun 29 2021 ILZ023-033-INZ010-291715- Iroquois IL-Kankakee IL-Newton IN- 1136 AM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...NORTHERN IROQUOIS AND SOUTHWESTERN NEWTON COUNTIES UNTIL 1215 PM CDT... At 1135 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Martinton to Gilman. Movement was east at 20 mph. Wind gusts up to 50 mph and pea sized hail will be possible with these storms. Funnel clouds are also possible. Locations impacted include... Watseka, Gilman, Clifton, Morocco, St. Anne, Sheldon, Ashkum, Hopkins Park, Martinton, Crescent City, Danforth, Beaverville, Donovan, Sammons Point, Papineau and Iroquois. Including the following interstate... I-57 between mile markers 281 and 299. This includes... US 41 Dragway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4110 8735 4074 8752 4072 8812 4104 8786 TIME...MOT...LOC 1635Z 258DEG 19KT 4095 8782 4075 8801 Petr
Special weather statement, Jun 29, 2:14 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 114 PM CDT Tue Jun 29 2021 INZ010-011-019-291900- Newton IN-Jasper IN-Benton IN- 114 PM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR BENTON...SOUTHERN NEWTON AND SOUTHWESTERN JASPER COUNTIES UNTIL 200 PM CDT/300 PM EDT/... At 113 PM CDT/213 PM EDT/, Doppler radar was tracking strong thunderstorms along a line extending from Earl Park to near Boswell to near Williamsport. Movement was east at 20 mph. Wind gusts up to 50 mph and pea size hail will be possible with these storms. Locations impacted include... Fowler, Kentland, Otterbein, Remington, Oxford, Goodland, Boswell, Earl Park, Ambia, Dunnington, Wadena, Swanington, Templeton and Raub. Including the following interstate... Indiana I-65 between mile markers 200 and 208. LAT...LON 4076 8753 4089 8710 4048 8709 4048 8753 TIME...MOT...LOC 1813Z 253DEG 17KT 4069 8738 4057 8738 4031 8732 Petr
Special weather statement, Jun 29, 4:07 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 307 PM CDT Tue Jun 29 2021 ILZ033-INZ019-292100- Iroquois IL-Benton IN- 307 PM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IROQUOIS AND BENTON COUNTIES UNTIL 400 PM CDT/500 PM EDT/... At 306 PM CDT/406 PM EDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Cissna Park to 7 miles southeast of Stockland to near Oxford. Movement was north at 20 mph. Wind gusts up to 50 mph and pea size hail will be possible with these storms. Locations impacted include... Fowler, Milford, Otterbein, Oxford, Boswell, Earl Park, Stockland, Woodland, Wellington, Ambia, Dunnington, Wadena, Claytonville, Swanington, Templeton and Raub. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4049 8790 4075 8779 4073 8710 4048 8710 TIME...MOT...LOC 2006Z 202DEG 18KT 4052 8783 4052 8754 4052 8718 Petr
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:49 PM EDT | River Flood Warning | LOT | Jasper, Porter | 8 days |
| Jun 28, 10:50 PM EDT | River Flood Warning | LOT | Newton | 6 days |
| Jun 29, 7:49 AM EDT | Special Weather Statement | LOT | Lake | 41 min |
| Jun 29, 9:03 AM EDT | Areal Flood Advisory | LOT | Lake | 3 hr |
| Jun 29, 1:18 PM EDT | Severe Thunderstorm Warning | LOT | Jasper, Newton | 72 min |
| Jun 29, 2:14 PM EDT | Special Weather Statement | LOT | Benton | 46 min |
| Jun 29, 2:34 PM EDT | River Flood Warning | LOT | Lake | 5 hr |
| Jun 29, 4:07 PM EDT | Special Weather Statement | LOT | Benton | 53 min |
| Jun 29, 5:11 PM EDT | Special Weather Statement | LOT | Jasper, Newton | 64 min |
| Jun 29, 5:44 PM EDT | Special Weather Statement | LOT | Porter | 46 min |
| Jun 28, 9:09 PM EDT | Special Weather Statement | LOT | McHenry | 36 min |
| Jun 29, 12:36 PM EDT | Special Weather Statement | LOT | Iroquois | 39 min |
| Jun 29, 2:36 PM EDT | River Flood Advisory | LOT | Cook | 15 hr |
| Jun 29, 5:58 PM EDT | Severe Thunderstorm Warning | LOT | Kankakee | 21 min |
| Jun 29, 6:32 PM EDT | Special Weather Statement | LOT | Livingston | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.